Nevada, 2004

Lightning Strike in Nevada, August 12, 2004

August 12, 2004 · NWS REV · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 12, 2:05 PM PST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 12, 2:05 PM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
305 PM PDT THU AUG 12 2004

.SHORT TERM...
LITTLE CHANGE IN FORECAST THINKING.  TROPICAL MOISTURE PUSH IS
UNDERWAY AS WELL AS AN INCREASED INSTABILITY.  UPPER RIDGE WILL MOVE
LITTLE THROUGH SUNDAY DUE TO THE DEEP TROUGH OVER THE EASTERN U.S..
DEEP SOUTH TO SOUTHEAST FLOW WILL BE IN PLACE THROUGH
SATURDAY...JUST A PRIME SET UP FOR HEAVY RAINFALL ALONG THE EAST
SLOPES OF THE SIERRA AND WESTERN NEVADA.  LOW TEMPERATURES WILL
REMAIN WARM WITH THE CLOUD COVER OVERHEAD AND INCREASED MOISTURE.
BEST CHANCES FOR PRECIPITATION WILL OCCUR ON SATURDAY WHEN
INSTABILITY PEAKS OUT.  SUNDAY COULD BE VERY SIMILAR TO SUNDAY BUT
THE 12Z GFS HAS SOME CONVECTIVE FEEDBACK SO IT IS DIFFICULT TO
BELIEVE ITS SOLUTION FOR THAT DAY. FEELING IS THAT UPPER FLOW WONT
TURN SOUTHWESTERLY ON SUNDAY WITH NEARLY STATIONARY RIDGE AND UPPER
LOW IN THE CENTRAL PACIFIC.  WILL NEED TO KEEP A CLOSE EYE ON SUNDAY
WITH THE NEWER MODEL RUNS. BRONG
&&

.LONG TERM...MONDAY THROUGH THURSDAY...
THE GFS CONTINUES TO BACK OFF ON BRINGING AFFECTS OF PACIFIC UPPER
LOW TO REGION AS COLD HIGH AMPLITUDE TROUGH REMAINS OVER THE EASTERN
PART OF THE NATION. THE ECMWF HAS ALSO COME AROUND MORE TO THE GFS
SOLUTION THIS MORNING MAINTAINING HIGHER HEIGHTS OVER NEVADA AND
EASTERN CALIFORNIA DURING PERIOD. THERE SEEMS TO BE SOME CONVECTIVE
FEEDBACK PROBLEMS IN THE GFS RUN AND WILL DISREGARD QPF SIGNATURES
FOR MONDAY AND TUESDAY TIME FRAME. AS HEIGHTS RISE EXPECT A GRADUAL
DEMISE OF THE DAYTIME CONVECTION. WHILE THIS FORECAST WILL REFLECT
MORE AREA OF THUNDER MONDAY...EXPECT A DIMINISHED THREAT FOR ANY
GIVEN LOCATION. UPPER HIGH SHOULD KEEP CONVECTION QUITE ISOLATED AND
UNCERTAIN...AND BELOW MENTION BEYOND MONDAY. FORECAST WILL REFLECT
SLIGHTLY WARMER DAYTIME TEMPERATURES. HOHMANN
&&

.HYDROLOGY...
PRECIPITABLE WATER VALUES EXCEED 0.50 INCHES THIS MORNING ON THE
KREV SOUNDING. 18Z KDRA SOUNDING HAD 0.90 INCHES.  EXPECTED PWS TO
INCREASE ABOVE 0.75 INCHES THIS AFTERNOON AND INCREASE TO AROUND
1.00 ON SATURDAY IN THE RENO-CARSON CITY AREA.  INSTABILITY IS THERE
AND WITH LIGHT FLOW ALOFT...CELL SPEED WILL REMAIN AROUND
10KTS...PERHAPS LESS OVER THE NEXT FEW DAYS.  700 THETA-E RIDGE JUST
EAST OF THE SIERRA AND OVER THE CARSON CITY AREAS WELL.  PLENTY OF
INGREDIENTS FOR HEAVY RAINFALL SO ISSUED A FLASH FLOOD WATCH FOR THE
WATERFALL FIRE AREA AND CARSON CITY FOR FRIDAY AND SATURDAY.  WATCH
MAY NEED TO BE EXTENDED INTO SUNDAY AND PERHAPS MONDAY AS THE TROUGH
OVER THE EAST WILL NOT KICK OUT UNTIL TUESDAY.  WILL NEED TO KEEP AN
ON EYE ON WHEN THE SOUTHWEST FLOW WILL KICK IN OVER THE SIERRA TO
DRY OUT AND STABILIZE WESTERN NEVADA.  BRONG
&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH FOR THE WATERFALL FIRE AREA AND CARSON
      CITY...NVZ002-NVZ003...FRIDAY AND SATURDAY.
.CA...NONE.
&&
Hazardous weather outlook, Aug 12, 12:41 PM PST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
141 PM PDT THU AUG 12 2004

CAZ070>073-NVZ001>005-131200-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
141 PM PDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS WESTERN NEVADA AND
NORTHEAST CALIFORNIA FRIDAY AND SATURDAY.  A HIGH FLASH FLOOD
POTENTIAL EXISTS OVER THE WATERFALL FIRE BURN AREA WEST OF CARSON
CITY.  REFER TO THE FLASH FLOOD WATCH /WGUS65 KREV/ ISSUED BY THE
NATIONAL WEATHER SERVICE IN RENO FOR ADDITIONAL INFORMATION ON THIS
POTENTIALLY DANGEROUS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AND SATURDAY. WEATHER
SPOTTERS SHOULD MONITOR NOAA WEATHER RADIO...OR OTHER LOCAL
MEDIA...FOR THE LATEST INFORMATION.

OHARA

The radar

The Reno radar (KRGX), 95 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Douglas

When
August 12, 4:00 PM PST
Where
Douglas County, Gardnerville
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.912, -119.616 (the zone’s center; the record gives no point)

A 12-year-old girl was struck by lightning in Gardnerville during the afternoon of the 12th. The condition of the girl was not known at the time of the report.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432063.